Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Taking levothyroxine. Have dry mouth, getting irregular period, rapid heartbeat and constipated. Cause

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
I am 44. I take levothyroxine, (although not as regularly as I should),cause of modified radical neck dissection in my 20's from papillary carcinoma of the thyroid. My last three periods have been irregular. 3 months ago it lasted 3 days, last month it was five days late and lasted 8 days, this month 5 days late and so far 11 days long. I'm having a little constipation and last night felt kinda shaky from what felt like rapid heartbeat. I also had some dry mouth last night.
Posted Thu, 4 Apr 2013 in Women's Health
Answered by Dr. Michelle Gibson James 35 minutes later
Hi, thanks for using healthcare magic

Irregular periods can be related to a number of different conditions.
The most common causes are: (1) emotional or physical stress
(2) extreme physical activity
(3) inadequate diet
(4) high levels of a hormone called prolactin. This hormone is produced by the pituitary gland in the brain and an abnormal increase can be associated with delayed or irregular periods, it is diagnosed by a blood test.If increased, a CT is done to determine if there are any lesions that may be contributing to the level found.
(5)PCOS , this stands for polycystic ovarian syndrome. PCOS is diagnosed in women with a history of irregular periods with cysts in the ovaries. There is also a history of abnormal hair growth (facial hair or chest or abdominal hair), problems conceiving and increased weight. Treatment varies according to whether the woman wants to conceive or not.

(6)Another common reason for irregular periods is abnormal level of the thyroid hormone.In your case, this is a probable cause. It would also contribute to the other symptoms that you are experiencing.

It would be best, if possible , to have your TSH level checked to see if it is appropriate. If it is abnormal , your doctor may suggest a change in the dose of the medication if he or she believes that is necessary.
It is difficult to take medication consistently on a long term basis but if it is possible for you to regularise your use of the levothyroxine, it may help.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor